FDA issues safety announcement for bisphosphonates

December 1, 2010

In a safety update, the US Food and Drug Administration announced that information about the risk of atypical fractures of the thigh in patients who take bisphosphonates for osteoporosis must be added to the "warnings and precautions" section of the drugs' labels.

In a safety update, the US Food and Drug Administration (FDA) announced that information about the risk of atypical fractures of the thigh (ie, subtrochanteric and diaphyseal femur fractures) in patients who take bisphosphonates for osteoporosis must be added to the "warnings and precautions" section of the drugs' labels.

Only those bisphosphonates that have been approved to treat osteoporosis-not those used to treat Paget's disease or cancer-related hypercalcemia-are affected by this safety notice. These drugs include Fosamax, Fosamax Plus D, Actonel, Actonel with Calcium, Boniva, Atelvia, and Reclast and their generic equivalents.

Atypical fractures of the thigh, which account for fewer than 1% of all hip and femur fractures, may be related to long-term bisphosphonate use; optimal duration of bisphosphonate use to treat or prevent osteoporosis is unknown.

The agency also has mandated that pharmacists will give a medication guide about bisphosphonates to patients picking up their prescriptions.

The guide will describe the symptoms of atypical femur fracture and recommend that patients who develop symptoms notify their healthcare professional.

US Food and Drug Administration. FDA drug safety communication: Safety update for osteoporosis drugs, bisphosphonates, and atypical fractures. http://www.fda.gov/drugs/drugsafety/ucm229009.htm. Accessed November 3, 2010.